Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 160, NWS Jackson, KY

May 24, 20116 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 24, 2011, 8:16 AM EDT for 6 counties in Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2011, 8:16 AM EDT (12:16 UTC)
Expired
May 24, 2011, 9:00 AM EDT
In force
44 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Knox County, KY, Laurel County, KY, McCreary County, KY, Pulaski County, KY, Wayne County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 102 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:49 AM EDTTSTM WND DMG1 S Corbin, KYLIMBS THAT ARE 2 TO 3 INCHES IN DIAMETER ARE BROKEN ON HWY 26.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 7:01 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
739 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WUUS53 KJKL 241216
SVRJKL
KYC121-125-147-199-231-235-241300-
/O.NEW.KJKL.SV.W.0160.110524T1216Z-110524T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
816 AM EDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KNOX COUNTY IN SOUTHEAST KENTUCKY...
  LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTHEASTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHEASTERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
  EXTREME EAST CENTRAL WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTHERN WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 900 AM EDT

* AT 814 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GREENWOOD...OR 12 MILES NORTH OF WHITLEY CITY...AND MOVING EAST AT
  55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LONDON...HONEYBEE...GRADE...CUMBERLAND FALLS S.P....DYKES...MOUNT
  VICTORY...HUXLEY...YOUNGS CREEK...ROCKCASTLE SPRINGS...BARK CAMP...
  BALDROCK...CLIO...HOLLY BAY REC. AREA...GROVE...DEERING...WALDEN...
  RYE...VOX...ROCKHOLDS AND BUNCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3725 8401 3684 8387 3679 8455 3702 8466
TIME...MOT...LOC 1217Z 249DEG 50KT 3691 8446
WIND...HAIL 60MPH 1.00IN

$$

GEOGERIAN
4 follow-up statements
383 
WWUS53 KJKL 241229
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
829 AM EDT TUE MAY 24 2011

KYC121-125-147-199-231-235-241300-
/O.CON.KJKL.SV.W.0160.000000T0000Z-110524T1300Z/
PULASKI KY-LAUREL KY-KNOX KY-WAYNE KY-WHITLEY KY-MCCREARY KY-
829 AM EDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MCCREARY...NORTHERN WHITLEY...EXTREME EAST CENTRAL WAYNE...
NORTHWESTERN KNOX...LAUREL AND SOUTHEASTERN PULASKI COUNTIES UNTIL
900 AM EDT...

AT 826 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HUXLEY...OR 16 MILES NORTHWEST OF WILLIAMSBURG...MOVING EAST AT 55
MPH.

LOCATIONS IMPACTED INCLUDE...
  LONDON...BARBOURVILLE...HOLLY BAY REC. AREA...GROVE...DEERING...
  WALDEN...RYE...VOX...ROCKHOLDS...FABER...BUNCH...HIGHTOP...KEAVY...
  BARTON...CORBIN...WOODBINE...BERNSTADT...MOORE HILL...NORTH CORBIN
  AND DORTHAE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS SOUTH 
CENTRAL KENTUCKY...INCLUDING WAYNE COUNTY. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3725 8401 3684 8387 3679 8455 3702 8466
TIME...MOT...LOC 1228Z 249DEG 50KT 3695 8428
WIND...HAIL 60MPH 1.00IN

$$

RAY
486 
WWUS53 KJKL 241238
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
838 AM EDT TUE MAY 24 2011

KYC147-199-241247-
/O.CAN.KJKL.SV.W.0160.000000T0000Z-110524T1300Z/
PULASKI KY-MCCREARY KY-
838 AM EDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCCREARY AND
SOUTHEASTERN PULASKI COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3681 8436 3682 8436 3683 8434 3692 8433
      3694 8432 3694 8438 3687 8459 3688 8460
      3695 8437 3698 8436 3700 8432 3703 8434
      3710 8429 3715 8430 3725 8401 3684 8387
TIME...MOT...LOC 1237Z 249DEG 50KT 3698 8413

$$

KYC121-125-231-235-241300-
/O.CON.KJKL.SV.W.0160.000000T0000Z-110524T1300Z/
LAUREL KY-KNOX KY-WAYNE KY-WHITLEY KY-
838 AM EDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WHITLEY...EXTREME EAST CENTRAL WAYNE...NORTHWESTERN KNOX AND LAUREL
COUNTIES UNTIL 900 AM EDT...

AT 835 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
KEAVY...OR 11 MILES SOUTH OF LONDON...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  LONDON...BARBOURVILLE...MOORE HILL...NORTH CORBIN...DORTHAE...
  WILTON...SILER...LILY...CARMICHAEL...INDIAN CREEK...SUBLIMITY
  CITY...LONDON-CORBIN AIRPORT...GRAY...PITTSBURG...EAST BERNSTADT...
  BERTHA STATION...FARISTON...ROSSLAND...DISHMAN SPRINGS AND
  MCHARGUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS WAYNE AND 
NORTHERN MCCREARY COUNTIES. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3681 8436 3682 8436 3683 8434 3692 8433
      3694 8432 3694 8438 3687 8459 3688 8460
      3695 8437 3698 8436 3700 8432 3703 8434
      3710 8429 3715 8430 3725 8401 3684 8387
TIME...MOT...LOC 1237Z 249DEG 50KT 3698 8413
WIND...HAIL 60MPH 1.00IN

$$

RAY
976 
WWUS53 KJKL 241241
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
841 AM EDT TUE MAY 24 2011

KYC231-241251-
/O.CAN.KJKL.SV.W.0160.000000T0000Z-110524T1300Z/
WAYNE KY-
841 AM EDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL WAYNE
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3683 8434 3689 8433 3691 8431 3693 8433
      3694 8431 3695 8437 3698 8436 3700 8432
      3703 8433 3710 8429 3715 8430 3725 8401
      3684 8387 3681 8436
TIME...MOT...LOC 1241Z 249DEG 50KT 3699 8406

$$

KYC121-125-235-241300-
/O.CON.KJKL.SV.W.0160.000000T0000Z-110524T1300Z/
LAUREL KY-KNOX KY-WHITLEY KY-
841 AM EDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WHITLEY...NORTHWESTERN KNOX AND LAUREL COUNTIES UNTIL 900 AM EDT...

AT 839 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
NORTH CORBIN...OR 10 MILES SOUTH OF LONDON...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  LONDON...BARBOURVILLE...INDIAN CREEK...SUBLIMITY CITY...
  LONDON-CORBIN AIRPORT...GRAY...PITTSBURG...EAST BERNSTADT...BERTHA
  STATION...FARISTON...ROSSLAND...DISHMAN SPRINGS...MCHARGUE...
  ARKLE...LYNN CAMP...LEVI JACKSON S.P....EMMANUEL...PROVIDENCE...
  LOWELL AND BENTLEY STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS WAYNE AND 
NORTHERN MCCREARY COUNTIES. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3683 8434 3689 8433 3691 8431 3693 8433
      3694 8431 3695 8437 3698 8436 3700 8432
      3703 8433 3710 8429 3715 8430 3725 8401
      3684 8387 3681 8436
TIME...MOT...LOC 1241Z 249DEG 50KT 3699 8406
WIND...HAIL 60MPH 1.00IN

$$

RAY
786 
WWUS53 KJKL 241253
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
853 AM EDT TUE MAY 24 2011

KYC121-125-235-241303-
/O.EXP.KJKL.SV.W.0160.000000T0000Z-110524T1300Z/
LAUREL KY-KNOX KY-WHITLEY KY-
853 AM EDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WHITLEY...
NORTHWESTERN KNOX AND LAUREL COUNTIES WILL EXPIRE AT 900 AM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3683 8434 3689 8433 3691 8431 3693 8433
      3694 8431 3695 8437 3698 8436 3700 8432
      3703 8433 3710 8429 3715 8430 3725 8401
      3684 8387 3681 8436
TIME...MOT...LOC 1253Z 249DEG 50KT 3704 8386

$$

RAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:24 AM EDT, 52 minutes earlier.

Area forecast discussion, May 24, 7:24 AM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
724 AM EDT TUE MAY 24 2011

.SHORT TERM.../THE REST OF TODAY/...UPDATED

UPDATED FORECAST TO INCORPORATE SEVERE THUNDERSTORM WATCH FOR AREAS
MAINLY SOUTH OF I-64. INITIAL THREAT APPEARS TO BE HAIL...BUT WINDS
COULD BECOME A BIGGER THREAT LATER THIS MORNING. FORECAST UPDATE IS
ALREADY OUT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY/

AFTER A BRIEF LULL IN ACTIVITY DURING THE REMAINDER OF THE OVERNIGHT
AND PREDAWN HOURS...SHOWERS AND STORMS ARE EXPECTED TO MOVE ACROSS
EASTERN KENTUCKY JUST AFTER SUNRISE...AS A SHORTWAVE TROUGH MOVES OUT
OF THE PLAINS AND ACROSS THE OHIO VALLEY DURING THE DAY TODAY.
SHOWERS AND STORMS ARE EXPECTED TO BEGIN FORMING YET AGAIN AN HOUR OR
TWO AFTER SUNRISE...WITH SCATTERED TO NUMEROUS SHOWERS AND STORMS
EXPECTED FROM LATE THIS MORNING THROUGH EARLY THIS AFTERNOON. THE
BEST CHANCE FOR STORMS WILL OCCUR DURING THE AFTERNOON HOURS...AS
DAYTIME HEATING AND INSTABILITY WILL BE PEAKING ONCE AGAIN.
PERSISTENT SOUTHWEST TO SOUTHERLY FLOW WILL CONTINUE TO BRING GULF OF
MEXICO MOISTURE INTO THE AREA...PROVIDING THE FUEL NEEDED TO SUSTAIN
CONVECTIVE ACTIVITY. SURFACE ANALYSIS FROM THE SPC WEBSITE REVEAL THE
PRESENCE OF A CORRIDOR OF STRONG THETAE ADVECTION NOSING INTO THE
CENTRAL AND EASTERN PORTIONS OF KENTUCKY THIS MORNING...ALONG WITH
SEVERAL AREAS OF ENHANCED LOW LEVEL MOISTURE CONVERGENCE EXTENDING
FROM SOUTHWESTERN MISSOURI EASTWARD ALONG THE KENTUCKY AND TENNESSEE
STATE LINE. IN SPITE OF LESS THAN LESS THAN FAVORABLE MIDDLE AND UPPER
LEVEL WIND PROFILES...THE AFOREMENTIONED COMPONENTS SHOULD BE ENOUGH
TO OVERCOME THE LACK OF STRONG DYNAMICS. THE PRIMARY THREATS WITH THE
STRONGER STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THE NUMBER ONE CHALLENGE FOR TODAY FORECAST WILL BE PINPOINTING
EXACTLY WHERE AND WHEN NEW SHOWERS AND STORMS WILL BEGIN TO FIRE.
WITH NUMEROUS OUTFLOW BOUNDARIES IN PLACE ACROSS THE NORTHERN TWO
THIRDS OF EASTERN KENTUCKY...TRIGGERS FOR CONVECTION WILL BE
SCATTERED ALL OVER THE PLACE. THAT BEING SAID...MODIFIED THE
INHERITED FORECAST TO REFLECT A SEVERAL HOUR PERIOD OF LITTLE OR NO
CONVECTIVE ACTIVITY LASTING THROUGH EARLY TUESDAY MORNING. AFTER 15Z
OR SO...EXPECT SHOWERS AND STORMS TO BEGIN POPPING UP AS THE
AFOREMENTIONED SHORTWAVE APPROACHES. EVEN THOUGH THE VARIOUS MODELS
ARE HAVING A DIFFICULT RESOLVING THE TIMING AND EXTENT OF
CONVECTION TODAY AND TONIGHT...DECIDED TO CONTINUE THE TREND OF HIGH
CHANCE TO LIKELY POPS IN THE FORECAST...AS AMPLE INSTABILITY...GOOD
MIDDLE AND UPPER LEVEL DYNAMICS...AND THE PASSAGE OF A FAIRLY WELL
DEFINED SHORTWAVE...SHOULD PROVIDE ALL THE INGREDIENTS NECESSARY
FOR SCATTERED LINES OR CLUSTERS OF THUNDERSTORMS TO FORM THROUGHOUT THE
DAY TODAY.

TWEAKED THE TEMPERATURE...WIND...AND SKY COVER FORECASTS HERE AND
THERE...ACCOUNTING FOR REAL TIME TRENDS AND THE LATEST MODEL DATA. ALL
IN ALL IT WAS DIFFICULT TO JUSTIFY MAKING ANY MAJOR CHANGES TO THE
FORECAST DUE TO THE AMOUNT OF UNCERTAINTY INVOLVED. MOST OF THE
MODELS DO SUPPORT INCREASING CONVECTIVE ACTIVITY THROUGHOUT THE DAY
TODAY...WITH THINGS PEAKING DURING THE AFTERNOON HOURS. THE MODEL
SOUNDINGS CONTINUE TO DEPICT LARGE AMOUNTS OF CAPE...MINUS 5 TO MINUS
7 LIFTED INDICES...AND TOTAL TOTALS INDEX VALUES EXCEEDING 50...ALL
OF WHICH FAVOR THE POTENTIAL FOR STRONG TO SEVERE STORMS TODAY AND
TONIGHT. THE QUESTION WILL REMAIN WHEN WILL THINGS BEGIN TO FIRE AND
WHAT WILL THE TRIGGERS BE. ANY LEFT OVER OUTFLOW BOUNDARIES WOULD
PROVIDE POTENTIAL INITIATIONS SITES FOR SHOWERS AND STORMS...PROVIDED
ALL THE THE OTHER NECESSARY INGREDIENTS ARE IN PLACE.

A SERIES OF SHORTWAVES WILL BRING NUMEROUS ROUNDS OF SHOWERS AND
STORMS TO EASTERN KENTUCKY THROUGH WEDNESDAY NIGHT. THERE SHOULD BE
A BRIEF LULL IN THE ACTIVITY ON THURSDAY...AS A COLD FRONT BEGINS TO
FINALLY MOVE OUT OF THE SOUTHERN PLAINS AND ACROSS THE OHIO AND
TENNESSEE VALLEYS LATE THURSDAY. TEMPERATURES WILL CONTINUE TO RUN
WELL ABOVE NORMAL FOR THE REST OF THE WEEK.

.LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/

VERY POTENT SHORTWAVE WILL PIVOT NORTHEAST ACROSS THE OHIO VALLEY TO
START THE PERIOD THURSDAY NIGHT INTO FRIDAY. THIS WILL LIKELY
TRIGGER A ROUND OF SHOWERS AND THUNDERSTORMS FOR ALL OF EASTERN
KENTUCKY. CONTINUED TO NUDGE POPS UP AS THURSDAY NIGHT INTO FRIDAY
MORNING IS LOOKING VERY WET. MODELS ARE IN DECENT AGREEMENT WITH
REGARDS TO THE HIGHER PRECIPITATION CHANCES.

BY FRIDAY AFTERNOON...A SECOND...BUT WEAKER SHORTWAVE WILL PUSH INTO
THE REGION...PROVIDING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS
IN EASTERN KENTUCKY. THIS ACTIVITY SHOULD DIMINISH AFTER SUNSET AS
WE LOSE ANY DAYTIME INSTABILITY. FINALLY...A THIRD SHORTWAVE IS
PEGGED TO IMPACT THE AREA ON SATURDAY...PROVIDING ONE LAST ROUND OF
SHOWERS AND THUNDERSTORMS.

AFTER SATURDAY EVENING...THE FORECAST IS TRENDING MUCH DRIER. BOTH
THE GFS AND ECMWF BRING SUBSTANTIAL MID AND UPPER LEVEL RIDGING INTO
THE TENNESSEE AND OHIO RIVER VALLEYS. MODELS INSIST THIS RIDGING
WILL BE FAIRLY PERSISTENT INTO MUCH OF NEXT WEEK AND BECOME EVEN
STRONGER. THIS SHOULD YIELD A DRIER PERIOD OF WEATHER FOR THE
REGION.

THE MILD WEATHER WILL PERSIST THROUGH THE EXTENDED WITH HIGHS WELL
INTO THE 80S AND LOWS IN THE 60S.

&&

.AVIATION.../06Z TO 06Z/

TAF FORECAST REMAINS CHALLENGING THIS MORNING. SCATTERED SHOWERS AND
STORMS HAVE ALREADY BEGUN FIRING ALONG A LINE FROM EUBANK TO
BOONEVILLE TO PRESTONSBURG. SOME OF THESE STORMS COULD PRODUCE
DAMAGING WINDS AND LARGE HAIL. IN GENERAL...VFR CONDITIONS ARE
EXPECTED THIS MORNING...EXCEPT FOR MVFR/IFR WHERE STORMS MOVE THROUGH
AND PRODUCE HEAVY RAINFALL. THE THREAT FOR SHOWERS AND STORMS WILL
EXIST THROUGH AT LEAST 0Z TONIGHT...WITH RAIN CHANCES TAPERING OFF
QUICKLY AFTER SUNSET.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR
KYZ058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...AR/KAS
LONG TERM....KAS
AVIATION...AR
Hazardous weather outlook, May 24, 7:16 AM EDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
716 AM EDT TUE MAY 24 2011

KYZ044-050>052-251200-
FLEMING-MONTGOMERY-BATH-ROWAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD
716 AM EDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FROM LATE THIS
MORNING INTO EARLY THIS EVENING. SOME OF THESE STORMS COULD PRODUCE
DAMAGING WINDS AND LARGE HAIL. BRIEF HEAVY DOWNPOURS WILL ALSO BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME...WEDNESDAY THROUGH
SATURDAY NIGHT. SOME OF THE STORMS ON WEDNESDAY COULD APPROACH
SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL AS WELL AS
STRONG OR DAMAGING WINDS THROUGH WEDNESDAY.

KYZ058>060-068-069-079-080-083>088-104-106>120-251200-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
716 AM EDT TUE MAY 24 2011

...SEVERE THUNDERSTORM WATCH 352 IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED FROM THIS MORNING INTO EARLY
THIS EVENING. SOME OF THESE STORMS COULD PRODUCE DAMAGING WINDS AND
LARGE HAIL. BRIEF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME...WEDNESDAY THROUGH
SATURDAY NIGHT. SOME OF THE STORMS ON WEDNESDAY COULD APPROACH
SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL AS WELL AS
STRONG OR DAMAGING WINDS THROUGH WEDNESDAY.

KAS

In the hours before

Special weather statement, May 24, 7:03 AM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
703 AM EDT TUE MAY 24 2011

KYZ068-069-079-080-114-116-241145-
ROCKCASTLE-PULASKI-LAUREL-JACKSON-OWSLEY-CLAY-
703 AM EDT TUE MAY 24 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 745
AM EDT TUESDAY MORNING...

   JACKSON...
   EXTREME NORTHWESTERN OWSLEY...
   SOUTHERN ROCKCASTLE...
   EAST CENTRAL PULASKI...
   NORTHWESTERN CLAY AND
   NORTHERN LAUREL.

AT 703 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HANSFORD...OR
7 MILES SOUTH OF MOUNT VERNON...MOVING EAST AT 45 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DILLON AROUND
710 AM EDT...GAULEY AROUND 715 AM EDT...CRUISE AROUND 720 AM EDT...
DEESE AROUND 725 AM EDT...DABOLT AROUND 730 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT
TUESDAY AFTERNOON FOR EASTERN KENTUCKY.

RICHEY
Local storm report, May 24, 8:13 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
813 AM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     TSTM WND DMG     ZULA                    36.77N 84.98W
05/24/2011                   WAYNE              KY   911 CALL CENTER

            TREES...POWER LINES...AND LIMBS WERE BLOWN DOWN IN ZULA.

&&

AR
Local storm report, May 24, 8:13 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
813 AM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     TSTM WND DMG     ZULA                    36.77N 84.98W
05/24/2011                   WAYNE              KY   911 CALL CENTER

            TREES...POWER LINES...AND LIMBS WERE BLOWN DOWN IN THE
            TOWNS OF ZULA AND NUMBER ONE.

&&

AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:25 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Leslie, Owsley, Perry35 min
May 23, 8:46 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Leslie, Owsley, Perry44 min
May 23, 8:57 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Magoffin, Morgan, Wolfe33 min
May 23, 9:12 PM EDTSevere Thunderstorm WarningJKLElliott, Floyd, Johnson, Magoffin, Morgan48 min
May 24, 7:45 AM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne45 min
May 24, 9:01 AM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel, McCreary, Pulaski, Whitley119 min
May 24, 9:08 AM EDTAreal Flood AdvisoryJKLFloyd, Harlan, Knott, Leslie, Letcher, Perry and 1 more112 min
May 24, 1:34 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Leslie41 min
May 24, 2:39 PM EDTAreal Flood AdvisoryJKLHarlan, Knott, Leslie, Letcher, Perry, Pike4 hr
May 24, 2:58 PM EDTSevere Thunderstorm WarningJKLWayne47 min
May 24, 3:08 PM EDTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 4 more4 hr
May 24, 3:12 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne48 min
May 24, 3:25 PM EDTSevere Thunderstorm WarningJKLBell, Knox, Whitley50 min
May 24, 3:27 PM EDTSevere Thunderstorm WarningJKLHarlan, Letcher, Perry19 min
May 24, 3:30 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne45 min
May 24, 3:46 PM EDTSevere Thunderstorm WarningJKLHarlan29 min
May 24, 3:57 PM EDTSevere Thunderstorm WarningJKLBell, Harlan, Knox, Leslie63 min
May 24, 4:04 PM EDTSevere Thunderstorm WarningJKLBell, Harlan, Knox, Whitley56 min
May 24, 4:36 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, McCreary, Wayne, Whitley3 hr
May 24, 4:41 PM EDTTornado WarningJKLHarlan19 min
May 24, 4:54 PM EDTSevere Thunderstorm WarningJKLBell, Harlan23 min
May 24, 5:02 PM EDTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 2 more6 hr
May 24, 6:34 PM EDTAreal Flood AdvisoryJKLHarlan, Knott, Leslie, Letcher, Perry4 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.